Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 69, NWS Paducah, KY

June 21, 1997Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 21, 1997, 2:29 PM CDT for Ripley County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 2:29 PM CDT (19:29 UTC)
Expired
Jun 21, 1997, 4:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2960 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 211930
FFWPAH
MOC181-212130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  430 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...RIPLEY COUNTY
 
AT 230 PM CDT...DOPPLER RADAR INDICATED A SLOW MOVING STORM PRODUCING
COPIUS AMOUNTS OF RAIN AS IT MOVED INTO THE SOUTHWEST CORNER OF RIPLEY
COUNTY NEAR THE TOWNS OF GATEWOOD AND TUCKER...35 MILES SOUTHWEST OF
POPLAR BLUFF.
 
RADAR ESTIMATED BETWEEN 1.5 AND 2 INCHES OF RAIN PER HOUR. AN ADDITIONAL
2 INCHES ARE POSSIBLE BEFORE 430 PM AS THIS STORM REMAINS NEARLY
STATIONARY.
 
REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELYv. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
KH/PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:16 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 21, 1:16 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SAT JUN 21 1997

LOW LEVEL CONVERGENCE PATTERN EVIDENT ON ADAP STREAMLIME WIND PLOT
AIDING CONVECTION ACROSS FORECAST AREA.  SLOW MOVING STORMS COULD CLOSE
IN ON/OR EXCEED FFG VALUES.  PREFER EVENING WORDING FOR CONVECTION
ACROSS FA.

FORECAST PROBLEM FOR SUNDAY WILL BE POPS.

DESPITE WEAK 50H HEIGHT RISES/RIDGE...ETA GRIDDED TIME-HEIGHT SECTIONS
CONTINUE TO INDICATE MOD/STRONG DIVERGENT WIND PATTERN 30-20H THROUGH
SUNDAY.  SUB 85H WARM AXIS ALSO WORKS INTO FA ON SUNDAY.  SUSPECT
DECAYING OUTFLOW REMNANTS WILL AID LIFT ALSO.  LIKE CHANCE POPS FOR
FA.

PERSISTENCE/FWC TEMP VALUES WAY TO GO.  CURRENT ZONES REFLECT THIS.

PAUL W

In the hours before

Special weather statement, Jun 21, 12:53 PM CDT, 1 hour 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221200-

THUNDERSTORM OUTLOOK...VALID UNTIL 7 AM SUNDAY
NATIONAL WEATHER SERVICE PADUCAH KY           SOUTHEAST MO/SOUTH IL
NOON CDT SAT JUN 21 1997                      WEST KY/SOUTHWEST IN

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

HOT AND HUMID CONDITIONS ACROSS THE LOWER OHIO VALLEY CONTINUE TO KEEP
THE ATMOSPHERE VERY UNSTABLE.  TEMPERATURES CLIMBING TO AROUND 90 DEGREES
AND DEWPOINTS HOVERING BETWEEN 70 AND 75 DEGREES HAVE CONTRIBUTED TO THE
ELEVATED INSTABILITY.  THE POTENTIAL FOR THE STORMS TO DEVELOP IS HIGH.

THE LACK OF A WELL DEFINED LIFTING MECHANISM...LIKE A FRONT REMAINS A
A PRIMARY LIMITING FACTOR.  SATELLITE PICTURES DO DEPICT WEAK BOUNDARIES
MOVING INTO THE AREA FROM THE NORTH.  THESE REMNANTS FROM LAST NIGHTS
STORMS IN IOWA AND NORTHERN ILLINOIS COULD TRIGGER NEW STORMS ACROSS
THE QUAD STATES.

WITH HIGH INSTABILITY AND PLENTY OF POTENTIAL ENERGY AVAILABLE FOR
STORM...SEVERE WEATHER IS POSSIBLE.  THE MAIN THREAT WOULD BE DAMAGING
STRAIGHT LINE WINDS.  TORNADOES ARE UNLIKELY BECAUSE OF AN
UNFAVORABLE VERTICAL WIND PROFILE.  THE THREAT OF HAIL IS POSSIBLE...
BUT MARGINAL VERTICAL TEMPERATURE AND DEWPOINT PROFILES WILL LIMIT THE
CHANCE OF LARGE HAIL.  ALSO...HEAVY RAIN POTENTIAL INCREASES THE RISK OF
FLASH FLOODING.

THUNDERSTORMS WILL MOVE GENERALLY TO THE EAST AT 15 MPH.  SPOTTER
ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PAUL W

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.